Illinois, 2011

Tornadoes and Hail in Illinois, April 19, 2011

April 19, 2011 · NWS LSX · 54 events in 15 counties and zones

A warm front was lifting northward through the region, triggering numerous showers and thunderstorms. Some of the storms produced tornadoes as well as a lot of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was lifting northward through the region, triggering numerous showers and thunderstorms. Some of the storms produced tornadoes as well as a lot of large hail. There were 6 tornadoes with this event, including an EF3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 11:42 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 19, 11:42 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT TUE APR 19 2011

.DISCUSSION...
/1140 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS
AFTERNOON/EVENING...

ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT
WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED
AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT
SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST
HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT
IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER.

LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION
BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE
CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY
CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN
MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN
CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED
STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN
TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES
OCCURRED ACROSS THIS AREA.

INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE
QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED
AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF
TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD
DAMAGING WINDS.

STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND
COOLER WEATHER ON WEDNESDAY.

ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS
WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING.

CVKING

&&

.AVIATION...
/1223 PM CDT TUE APR 19 2011/

A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS
PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS
LOCATED JUST SOUTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI AT
TAF ISSUANCE AND WILL CONTINUE LIFTING NWD THIS AFTN...CAUSING
WINDS TO TURN SLY AT KCOU/KSUS. WINDS WILL TURN WLY TO NWLY BEHIND
A COLD FRONT LATER TONIGHT. CIGS SHOULD FALL TO MVFR AND IFR
OVERNIGHT DUE TO MOISTURE TRAPPED IN THE LOWER ATMOSPHERE. CIGS
ARE EXPECTED TO RISE SLOWLY TOMORROW MORNING AND BECOME VFR BEYOND
THE END OF THE TAF PD.

SPECIFICS FOR KSTL...A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED
THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
A WARM FRONT WAS LOCATED JUST SOUTH OF KSTL AT ISSUANCE AND WINDS
SHOULD BECOME SLY TO SELY AT KSTL ONCE THE FRONT LIFTS NWD. WINDS
WILL TURN WLY TO NWLY BEHIND THE COLD FRONT LATER TONIGHT. TRAPPED
MOISTURE IN THE BOUNDARY LAYER OVERNIGHT AND NOCTURNAL COOLING
SUGGESTS CIGS SHOULD EVENTUALLY FALL TO IFR OVERNIGHT BEFORE
LIFTING TO MVFR TOMORROW. CIGS MAY BE SLOW TO LIFT TO VFR TOMORROW
DUE TO LIMITED MIXING.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 11:05 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER
MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS
BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF
BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 19, 3:13 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          3 S BOWLING GREEN       39.30N  91.20W
04/19/2011                   PIKE               MO   LAW ENFORCEMENT

            TORNADO JUST SOUTH OF BOWLING GREEN MOVING NORTHEAST
            AND HEADING TOWARD HIGHWAY 161

&&

GKS
Local storm report, Apr 19, 3:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             FULTON                  38.85N  91.95W
04/19/2011  E1.00 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 3:16 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          CURRYVILLE              39.35N  91.34W
04/19/2011                   PIKE               MO   PUBLIC

            TORNADO OBSERVED ALONG HWY U. RELAYED BY TRAINED
            SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 3:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             UNION                   38.45N  91.01W
04/19/2011  E0.25 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

GKS
Local storm report, Apr 19, 3:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          BOWLING GREEN           39.34N  91.20W
04/19/2011                   PIKE               MO   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGE IN BOWLING GREEN. SHERIFF
            OFFICE CONFIRMS ONE HOUSE DAMAGED WITH POWER OUTAGES.

&&

GKS
Local storm report, Apr 19, 3:21 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
04/19/2011  M0.88 INCH       COLE               MO   TRAINED SPOTTER

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

31 hail, 19 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Pike

When
April 19, 3:26 PM CST
Where
Pike County, Kinderhook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -91.150

Hail, Pike

When
April 19, 3:55 PM CST
Where
Pike County, 0.62 mi SW of Nebo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.443, -90.787

Hail, Calhoun

When
April 19, 3:59 PM CST
Where
Calhoun County, 1.63 mi WSW of Golden Eagle
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.894, -90.579

Hail ranging in size from half dollars to tennis balls.

Hail, Brown

When
April 19, 4:00 PM CST
Where
Brown County, 0.46 mi NE of Mt Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.985, -90.765

Hail, Pike

When
April 19, 4:00 PM CST
Where
Pike County, 0.34 mi SSE of Greenpond
Measured
1.75 in hail
Reported by
NWS Storm Survey
Coordinates
39.496, -90.647

Hail, Jersey

When
April 19, 4:13 PM CST to 4:16 PM CST
Where
Jersey County, Jerseyville to 2 mi W of Jerseyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.120, -90.320

Hail, Greene

When
April 19, 4:20 PM CST to 4:25 PM CST
Where
Greene County, 0.62 mi S of Drake to 0.6 mi NNW of White Hall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.441, -90.471

Hail, Greene

When
April 19, 4:37 PM CST to 4:40 PM CST
Where
Greene County, Roodhouse
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.480, -90.370

Thunderstorm Wind, Greene

When
April 19, 4:37 PM CST
Where
Greene County, Roodhouse
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.480, -90.370

Hail, Macoupin

When
April 19, 4:40 PM CST
Where
Macoupin County, 4 mi NNE of Plainview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.224, -89.951

Hail, Macoupin

When
April 19, 4:45 PM CST
Where
Macoupin County, Carlinville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.280, -89.880

Hail, Jersey

When
April 19, 4:55 PM CST
Where
Jersey County, 0.82 mi E of Grafton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.970, -90.435

Thunderstorm Wind, Macoupin

When
April 19, 4:57 PM CST
Where
Macoupin County, 0.46 mi NNW of Nilwood
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.407, -89.822

Thunderstorm winds blew the roofs off of two sheds just northwest of Nilwood. Much of the debris was scattered north and east of the property. Several pieces of wood from the sheds were sticking out of the mud in a nearby corn field.

Tornado, Macoupin

When
April 19, 4:58 PM CST to 5:05 PM CST
Where
Macoupin County, 2.45 mi WSW of Girard to 1.88 mi E of Girard
Rating
EF3
Path length
4.32 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.443, -89.825

The path of this tornado was a very curved one as it initially tornado touched down about 2.5 miles west of Girard, Illinois, on Emerson Airline Road. It caused extensive damage to a couple of houses in this location. It then travelled to the northeast crossing Henry Road, north of the intersection with Emerson Airline Road, and damaging 3 farmsteads. One home was destroyed and another home sustained moderate damage, trapping the residents in the basement until they could be rescued. Also, several barns were destroyed in this area. The tornado began to travel on a more easterly course, damaging or destroying several farmsteads on Neff Road. Numerous outbuildings were destroyed in this area and one house was destroyed. As it approached Pleasant Hill Road approximately 1.2 miles northwest of Girard, it caused major damage to a brick home and destroyed all of the outbuildings. The tornado continued to travel to the east, destroying a farm about a mile north of town on Illinois Route 4. Several cows were killed in this location. Then the tornado began to curve back to the southeast, crossing Prose Road about half a mile south of the intersection with Substation Road. In this location it caused extensive damage to a brick home with most of the exterior walls destroyed but with the interior wall structure intact. This damage was rated EF3. The tornado continued to the southeast. It caused moderate roof damage to a house on Kimes Road near intersection with Adams Road. The tornado then lifted and dissipated on Adams Road after hitting one last farmstead and causing minor damage. Several farms sustained damage along the path of the tornado with many of the houses that were damaged rated EF2 with large portions of the roofs badly damaged. Numerous outbuildings were either destroyed or sustained major damage along this track as well. Also, about 20 power poles were blown down along Illinois Route 4 just north of town. The average path width of the tornado was 150 yards with a maximum width of 200 yards. The highest rating of the damage was EF3 and with peak wind speeds of 150 mph. Two miles west of Girard, two people heading for the basement to seek shelter from the tornado, sustained minor cuts and bruises. Because the path of the tornado was curved the actual total path length of the tornado was 5.1 miles, not 4.3 miles as displayed in the main header for this event.

Hail, Jersey

When
April 19, 5:00 PM CST
Where
Jersey County, 0.96 mi W of Otterville
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
39.051, -90.398

Thunderstorm Wind, Macoupin

When
April 19, 5:00 PM CST
Where
Macoupin County, 1.01 mi NW of Virden to 0.49 mi N of Virden
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.508, -89.785

Thunderstorm winds blew down several large tree limbs around town. Also, a barn on Union Street had its roof blow off and the North Mac High School sustained minor roof and water damage.

Hail, Jersey

When
April 19, 5:02 PM CST to 5:06 PM CST
Where
Jersey County, 1 mi S of Jerseyville to Jerseyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.105, -90.320

Tornado, Montgomery

When
April 19, 5:08 PM CST to 5:12 PM CST
Where
Montgomery County, 2.17 mi N of Farmersville to 3.07 mi SSW of White Oak
Rating
EF2
Path length
3.16 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.461, -89.648

The tornado began around 608 pm, one third of a mile northwest of the intersection of Studebaker Avenue and West Frontage Road, or around one and a quarter miles north of Farmersville. The tornado moved east snapping 3 power poles along the frontage road just to the west of Interstate 55. A grain bin originally located just to the west of I-55 was rolled across the interstate and deposited in a tree line a quarter mile to the east of the interstate. A number of trees were also snapped or uprooted in the vicinity of the grain bin. The tornado moved slightly south of due east damaging or destroying two machine sheds along County Road 400E. Debris was scattered well to the east and the tornado appeared to lift near County Road 600E. The maximum damage from this tornado was rated EF-2. The path length was around 3.2 miles with a maximum width of 150 yards.

Thunderstorm Wind, Montgomery

When
April 19, 5:15 PM CST
Where
Montgomery County, 3.34 mi W of Raymond
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.319, -89.632

Thunderstorm winds blew part of the roof off of a large barn...just east of Interstate 55 just south of Illinois Route 48.

Tornado, Montgomery

When
April 19, 5:15 PM CST to 5:19 PM CST
Where
Montgomery County, 1.67 mi W of Honey Bend to 1.85 mi E of Honey Bend
Rating
EF2
Path length
3.51 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.248, -89.661

A tornado touched down about five miles north of Litchfield, Illinois, where it snapped off a dozen power poles on East 2nd Road near intersection with North 17th Avenue. As it travelled to the east along North 17th Avenue it destroyed several outbuildings, sheds and silos and caused minor to moderate damage to couple of homes just west of Interstate 55. The tornado then crossed I-55 knocking down several power lines onto the highway, causing the interstate to be shut down for about 4 hours until they could be removed. Just east of I-55, the tornado caused extensive damage to a two story log home. A section of the roof was removed and the north and south outer walls were removed as well. Further to the east several farmsteads had minor to moderate damage to homes, barns and other outbuildings. Most of the homes and outbuildings sustained damage rated EF1. One home on Rugby Trail near intersection with North 17th Avenue, approximately three quarters of a mile southeast of Honey Bend, sustained extensive damage with the entire west facing roof was removed. A large outbuilding was also completely destroyed at this farmstead. The damage was rated EF2, with peak winds of 120 mph. The tornado then continued to the east causing minor damage to a home on Shady Lane, then lifted and dissipated near the northern end of Lake Lou Yaeger. The maximum path width of the tornado was 200 yards and the length of the tornado was 3.5 miles. No injuries were reported with this tornado.

Hail, Jersey

When
April 19, 5:24 PM CST
Where
Jersey County, 4.63 mi E of Delhi
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.040, -90.165

Hail, Macoupin

When
April 19, 5:25 PM CST
Where
Macoupin County, 0.76 mi NW of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.038, -90.139

Hail, Madison

When
April 19, 5:25 PM CST
Where
Madison County, Godfrey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.180

Thunderstorm Wind, Macoupin

When
April 19, 5:35 PM CST
Where
Macoupin County, 0.25 mi SE of Shipman
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.118, -90.046

Thunderstorm Wind, Macoupin

When
April 19, 5:40 PM CST
Where
Macoupin County, 0.77 mi SW of Plainview
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.161, -89.989

Thunderstorm winds blew down a large tree.

Hail, Macoupin

When
April 19, 5:45 PM CST
Where
Macoupin County, 0.62 mi NW of Dorchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.087, -89.888

Hail, Madison

When
April 19, 6:10 PM CST to 6:13 PM CST
Where
Madison County, Alton to 0.06 mi NE of Wood River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.170

Large hail was reported in Alton, Wood River, and Roxana.

Hail, Madison

When
April 19, 6:20 PM CST to 6:25 PM CST
Where
Madison County, 1.15 mi ESE of De Camp to 0.18 mi ENE of New Douglas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.962, -89.801

Hail, Madison

When
April 19, 6:40 PM CST
Where
Madison County, 1.47 mi N of Madison
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.701, -90.146

Hail, St. Clair

When
April 19, 6:48 PM CST
Where
St. Clair County, 0.54 mi NNE of Caseyville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.637, -90.026

Hail, Madison

When
April 19, 6:50 PM CST to 6:55 PM CST
Where
Madison County, 0.81 mi E of Collinsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.671, -89.985

Hail, Madison

When
April 19, 6:58 PM CST to 7:00 PM CST
Where
Madison County, Glen Carbon to 3 mi NE of Glen Carbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -89.980

Hail, Randolph

When
April 19, 7:00 PM CST
Where
Randolph County, Prairie du Rocher
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -90.100

Hail, Madison

When
April 19, 7:05 PM CST
Where
Madison County, 0.67 mi W of Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.729, -89.882

Hail, Madison

When
April 19, 7:05 PM CST
Where
Madison County, 1.28 mi ENE of Le Claire
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.807, -89.928

Hail, Madison

When
April 19, 7:10 PM CST
Where
Madison County, 1.69 mi SW of Marine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.762, -89.800

Thunderstorm Wind, St. Clair

When
April 19, 7:10 PM CST to 7:17 PM CST
Where
St. Clair County, 0.78 mi WNW of Belleville to (Blv)scott Afb Belle
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.523, -89.994

Thunderstorm winds blew down several trees and numerous tree limbs in Belleville. In Swansea, numerous large tree limbs and a couple of large trees were blown down. A few of the trees were blown down onto roads. In Belleville, one of the fallen trees landed on a house damaging the second story and several large limbs landed on unoccupied vehicles causing minor to moderate damage.

Hail, Bond

When
April 19, 7:15 PM CST
Where
Bond County, 0.61 mi WSW of Pocahontas
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.827, -89.541

Hail, Bond

When
April 19, 7:20 PM CST
Where
Bond County, 2.73 mi NW of Greenville Arpt to 1.89 mi WSW of Durley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.862, -89.409

Thunderstorm Wind, Randolph

When
April 19, 7:20 PM CST
Where
Randolph County, Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.120, -89.700

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, St. Clair

When
April 19, 7:21 PM CST
Where
St. Clair County, 0.22 mi SW of Old Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.248, -89.753

Thunderstorm winds blew down a few trees and power lines.

Thunderstorm Wind, Madison

When
April 19, 7:26 PM CST
Where
Madison County, 1.95 mi S of Highland
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.702, -89.668

Thunderstorm Wind, Washington

When
April 19, 7:40 PM CST
Where
Washington County, 0.43 mi S of Nashville
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.344, -89.381

Thunderstorm winds blew down several power lines.

Thunderstorm Wind, Washington

When
April 19, 7:45 PM CST
Where
Washington County, 0.45 mi SSW of Hoyleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.444, -89.272

Thunderstorm winds blew down numerous large tree limbs.

Hail, Fayette

When
April 19, 7:49 PM CST
Where
Fayette County, 4.12 mi ENE of Dressor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.199, -88.982

Hail, Fayette

When
April 19, 7:50 PM CST
Where
Fayette County, 2.22 mi N of Sefton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.102, -88.955

Thunderstorm Wind, Fayette

When
April 19, 7:50 PM CST
Where
Fayette County, 2.27 mi N of Sefton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.103, -88.956

Thunderstorm winds blew down numerous tree limbs.

Thunderstorm Wind, Clinton

When
April 19, 7:54 PM CST to 7:55 PM CST
Where
Clinton County, 0.15 mi SE of Wamac
Measured
67 kt (77 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
38.518, -89.148

Thunderstorm winds blew down a row of power poles along Brookside Avenue. Also, numerous trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Marion

When
April 19, 7:55 PM CST to 8:00 PM CST
Where
Marion County, Centralia to 0.67 mi SE of Centralia Muni Arpt
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
38.530, -89.130

Thunderstorm winds damaged several barns, sheds and mobile homes. Also, numerous trees, tree limbs and power lines were blown down, mainly on the east side of town. A couple of the trees fell onto homes causing moderate damage. Two industrial buildings had significant roof damage.

Thunderstorm Wind, Marion

When
April 19, 7:55 PM CST
Where
Marion County, 1.5 mi NNW of Sedan
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
38.520, -88.962

Thunderstorm winds blew over a semi on Interstate 57 at the Centralia exit. No injuries were reported.

Thunderstorm Wind, Marion

When
April 19, 8:00 PM CST
Where
Marion County, 0.8 mi SW of Kell to 1.94 mi ESE of Kell
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.492, -88.910

Several large trees were blown down. One large tree was blown down onto a house on the west side of town causing moderate roof damage. The thunderstorm winds also caused minor roof damage to the elementary school in town. A semi trailer was blown over and a carport was destroyed east of town. Some of the debris from the carport made a hole in the roof of the adjacent mobile home.

Tornado, Marion

When
April 19, 8:02 PM CST to 8:03 PM CST
Where
Marion County, 1.59 mi E of Centralia Muni Arpt to 1.68 mi SSE of Centralia Res
Rating
EF1
Path length
0.36 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.523, -89.071

A tornado touched down approximately 1 mile east of the Centralia Municipal Airport, west of Moonglow Road and south of Illinois Route 161. Several large healthy trees were uprooted in this area and a convergent pattern was found. A house on the southwest corner of Moonglow Road and Illinois Route 161 sustained EF1 damage when the roof of an attached workshop or garage on the south side of the house was uplifted and thrown to the northwest. At least one 2x4 was driven into the roof on the north side of the house. A house on the southeast corner of Moonglow Rd. and Illinois Route 161 sustained minor roof damage. A trampoline on the south side of this house was blown back to the northwest and was found on the north side of Illinois Route 161. Debris was scattered into a field on the northwest corner of Moonglow Road and Illinois Route 161. As the tornado travelled to the northeast, it crossed Illinois Route 161 and damaged the east facing side of a small outbuilding on the northeast corner of Moonglow Road and Illinois Route 161. Further to the northeast, a new pole barn located east of Moonglow Road and south of Firewood Lane collapsed. Then the tornado lifted and dissipated. The total length of this tornado was about 0.4 miles with a maximum width of 50 to 75 yards. Maximum damage was rated EF1 with winds of 95 mph.

Thunderstorm Wind, Marion

When
April 19, 8:05 PM CST
Where
Marion County, Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -88.950

Thunderstorm winds blew down numerous trees and power lines.

Thunderstorm Wind, Marion

When
April 19, 8:10 PM CST
Where
Marion County, 0.85 mi WSW of Iuka to 0.39 mi SW of Iuka
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.616, -88.795

Numerous large trees were blown over around town. One large tree landed on a garage causing considerable damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307164, 307302, 307299, 307301, 308597, 307306, 307309, 307310, 307311, 307365, 307335, 307387, 314482, 314471, 307389, 307433, 307390, 308598, 314490, 315095, 307420, 307421, 307424, 307422, 307434, 307425, 307435, 308053, 308054, 308573, 308059, 308569, 308577, 308570, 308571, 308572, 308576, 308580, 308581, 308582, and more.